Alert archive / Alabama / Flash Flood Warnings in 2012
Flash Flood Warning 40, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Sep 17, 2012, 4:27 PM CDT for Franklin County, Lawrence County, Limestone County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2012, 4:27 PM CDT (21:27 UTC)
- Expired
- Sep 17, 2012, 7:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, AL, Lawrence County, AL, Limestone County, AL
The radar
The Columbus AFB radar (KGWX), 118 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1021 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
690
WGUS54 KHUN 172127
FFWHUN
ALC059-079-083-180030-
/O.NEW.KHUN.FF.W.0040.120917T2127Z-120918T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
427 PM CDT MON SEP 17 2012
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FRANKLIN COUNTY IN NORTHWEST ALABAMA...
NORTHWESTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...
LAWRENCE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 730 PM CDT
* AT 425 PM CDT...DOPPLER RADAR INDICATED A LARGE OF
SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS
PORTIONS OF NORTHWEST ALABAMA. RADAR ESTIMATES INDICATE THAT 2
TO LOCALLY 4 INCHES OF RAIN HAS ALREADY FALLEN WEST OF A LINE
FROM CARTWRIGHT TO MOULTON TO PHIL CAMPBELL. ADDITIONAL RAINFALL
AMOUNTS OF 1 TO 2 INCHES THROUGH EARLY THIS EVENING WILL CAUSE
FLASH FLOODING.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RUSSELLVILLE...RED BAY...MOULTON...TOWN CREEK...PHIL CAMPBELL...
NORTH COURTLAND...COURTLAND...HILLSBORO...VINA...HODGES AND
LESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS
AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
&&
LAT...LON 3458 8814 3457 8751 3464 8748 3465 8744
3467 8745 3476 8741 3480 8742 3480 8736
3475 8727 3482 8721 3500 8721 3499 8699
3467 8711 3430 8711 3432 8817
$$3 follow-up statements
886
WGUS54 KHUN 172129 CCA
FFWHUN
ALC059-079-083-180030-
/O.COR.KHUN.FF.W.0040.120917T2127Z-120918T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
428 PM CDT MON SEP 17 2012
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FRANKLIN COUNTY IN NORTHWEST ALABAMA...
NORTHWESTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...
LAWRENCE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 730 PM CDT
* AT 425 PM CDT...DOPPLER RADAR INDICATED A LARGE AREA OF SHOWERS
AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS PORTIONS OF
NORTHWEST ALABAMA. RADAR ESTIMATES INDICATE THAT 2 TO LOCALLY 4
INCHES OF RAIN HAS ALREADY FALLEN WEST OF A LINE FROM CARTWRIGHT
TO MOULTON TO PHIL CAMPBELL. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2
INCHES THROUGH EARLY THIS EVENING WILL CAUSE FLASH FLOODING.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RUSSELLVILLE...RED BAY...MOULTON...TOWN CREEK...PHIL CAMPBELL...
NORTH COURTLAND...COURTLAND...HILLSBORO...VINA...HODGES AND
LESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS
AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
&&
LAT...LON 3458 8814 3457 8751 3464 8748 3465 8744
3467 8745 3476 8741 3480 8742 3480 8736
3475 8727 3482 8721 3500 8721 3499 8699
3467 8711 3430 8711 3432 8817
$$
CDARDEN251
WGUS74 KHUN 172229
FFSHUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
529 PM CDT MON SEP 17 2012
ALC059-079-083-180030-
/O.CON.KHUN.FF.W.0040.000000T0000Z-120918T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN AL-LIMESTONE AL-LAWRENCE AL-
529 PM CDT MON SEP 17 2012
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
FRANKLIN...NORTHWESTERN LIMESTONE AND LAWRENCE COUNTIES...
AT 521 PM CDT...DOPPLER RADAR INDICATED A BROAD AREA OF SHOWERS AND
THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAINFALL ACROSS NORTHWEST
ALABAMA. SPOTTER REPORTS INDICATE THAT 2 TO LOCALLY 4 INCHES OF
RAINFALL HAVE ALREADY FALLEN WEST OF A LINE FROM CARTWRIGHT TO
MOULTON TO PHIL CAMPBELL. ADDITIONAL HEAVY RAINFALL WILL CAUSE FLASH
FLOODING THROUGH 730 PM THIS EVENING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RUSSELLVILLE...RED BAY...MOULTON...TOWN CREEK...PHIL CAMPBELL...
NORTH COURTLAND...COURTLAND...HILLSBORO...VINA...HODGES AND
LESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS
OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED
BRIDGES...DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A
FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING
WATER FIND ANOTHER ROUTE OVER HIGHER GROUND.
&&
LAT...LON 3458 8814 3457 8751 3464 8748 3465 8744
3467 8745 3476 8741 3480 8742 3480 8736
3475 8727 3482 8721 3500 8721 3499 8699
3467 8711 3430 8711 3432 8817
$$256
WGUS74 KHUN 180035
FFSHUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
735 PM CDT MON SEP 17 2012
ALC059-079-083-180042-
/O.EXP.KHUN.FF.W.0040.000000T0000Z-120918T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN AL-LIMESTONE AL-LAWRENCE AL-
735 PM CDT MON SEP 17 2012
...THE FLASH FLOOD WARNING FOR FRANKLIN...NORTHWESTERN LIMESTONE
AND LAWRENCE COUNTIES HAS EXPIRED...
THE HEAVY RAIN HAS ENDED...BUT ADDITIONAL LIGHT TO MODERATE RAINFALL
WILL CONTINUE THROUGH THE OVERNIGHT HOURS. WHILE THE THREAT OF RAPID
WATER RISES AND FLASH FLOODING HAS ENDED...THE PERSISTENT RAINFALL
WILL ALLOW AREAL FLOODING TO CONTINUE. THEREFORE...THE LOCATIONS
THAT HAVE SEEN THE HEAVIEST RAINFALL HAVE BEEN INCLUDED IN AN AREAL
FLOOD WARNING UNTIL 1015 PM. THIS INCLUDES FAR NORTHWESTERN
LIMESTONE AND LAWRENCE COUNTIES IN ADDITION TO MOST OF FRANKLIN
COUNTY. PLEASE CONSULT THE FLOOD WARNING FOR MORE INFORMATION AND
CONTINUE TO HEED ANY ROAD CLOSURES.
LAT...LON 3458 8814 3457 8751 3464 8748 3465 8744
3467 8745 3476 8741 3480 8742 3480 8736
3475 8727 3482 8721 3500 8721 3499 8699
3467 8711 3430 8711 3432 8817
$$
CCCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 2:51 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 17, 2:51 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 251 PM CDT MON SEP 17 2012 .DISCUSSION... MOD TO OCCASIONALLY HEAVY RAINFALL CONTINUES TO GRADUALLY OVERSPREAD THE CNTRL TN VALLEY FROM THE SW...ALONG A STATIONARY SFC BOUNDARY EXTENDING FROM NRN AL SW INTO S CNTRL LA. THIS FRONT IS NOT XPCTED TO DEVIATE MUCH FROM ITS PRESENT LOCATION INTO TUE...AS A STRONG UPPER TROUGH/LOW PATTERN OUT OF SE TX BEGINS TO LIFT TOWARD THE NE. LATEST MODEL SUITES ARE FAIRLY CONSISTENT WITH THE MOVEMENT OF THIS SYSTEM...COUPLED WITH ITS ATTENDANT SFC LOW OVER THE NW GULF. THIS SHOULD RESULT IN ADDITIONAL ROUNDS/WAVES OF MOD/HEAVY RAINFALL WELL INTO TUE...BEFORE THE LEAD SHRTWV PASSES TO THE NE THEREBY HELPING TO PUSH A COLD FRONT THROUGH THE REGION LATE TUE AFTERNOON/EVENING. RAINFALL TOTALS AROUND 2 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS ARE XPCTED AHEAD OF THE FRONTAL PASSAGE. THIS WILL BE IN ADDITION TO THE 1 TO 3 INCHES THAT HAS ALREADY FALLEN TODAY...MAINLY ACROSS NW AL. AS SUCH...AN AREAL FLOOD WATCH IS IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH 12Z/7 AM TUE. THIS WATCH MAY NEED TO BE EXTENDED INTO THE AFTERNOON HRS TUE PENDING ADDITIONAL RAINFALL AMOUNTS. BEHIND THE FRONTAL PASSAGE...NOTICEABLY COOLER/DRIER AIR IS XPCTED TO FILTER INTO THE AREA FROM THE N TUE NIGHT/WED. MORNING TEMPS WED WILL BE HEAVILY DEPENDENT ON ANY LINGERING CLOUD COVER...ALTHOUGH CLEARING SKIES ACROSS THE MAJORITY OF THE AREA SHOULD YIELD LOWS FROM THE UPPER 40S W TO THE LOW 50S E...OR CLOSE TO 10F BELOW SEASONAL TRENDS. QUIET AND UNSEASONABLY COOL WX CONDITIONS ARE THEN XPCTED INTO FRI...AS A STRONG DOME OF HIGH PRESSURE MOVES EWD ACROSS THE TN/OH VALLEY REGIONS. HEADING INTO THE WEEKEND PERIOD...THE LATTER HALF OF THE MODELS ARE STILL HINTING AT ANOTHER COLD FRONT SWEEPING THROUGH THE SE REGION...WITH ADDITIONAL RAINFALL DEVELOPING ALONG THE APPROACHING FRONT SAT. THIS LOOKS TO PROVIDE A REINFORCING SHOT OF COOLER AND DRIER AIR INTO THE AREA BY SUN...WITH QUIET WX THEN PREVAILING INTO THE NEW WORK WEEK. 09 && .AVIATION... /ISSUED 1249 PM CDT MON SEP 17 2012/ FOR 18Z TAFS...A FEW BANDS OF MDT/HVY SHRA AND EMBEDDED TSRA CONTINUE TO MOVE TO THE NE FROM CENTRAL MS. OTHER CONVECTION WAS FORMING ACROSS CENTRAL AL...ALSO MOVING TO THE NE. IN THE TAFS WILL CONTINUE WITH WIDESPREAD SHRA/TSRA...ESPECIALLY IN THE AFTERNOON/EARLY EVENING. VIS/CIG REDUCTIONS TO IFR OR LOWER CANNOT BE RULED OUT...ALONG WITH BRIEF GUSTY WINDS. A COLD FRONT WILL NEAR NW ALABAMA AROUND DAYBREAK TUE AND PROGRESS ACROSS THE REGION TUE MORNING. OUTSIDE OF THE HEAVIER SHOWER ACTIVITY...VIS/CIGS SHOULD MAINTAIN MVFR CATEGORY FOR MUCH OF THE TAF PERIOD. RSB && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 65 75 48 73 / 100 80 10 0 SHOALS 65 75 47 74 / 100 60 10 0 VINEMONT 65 74 49 72 / 100 90 10 0 FAYETTEVILLE 64 74 47 73 / 100 80 10 0 ALBERTVILLE 67 76 53 74 / 100 90 20 0 FORT PAYNE 67 77 51 75 / 100 90 20 0 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLOOD WATCH THROUGH TUESDAY MORNING FOR ALZ001>010-016. TN...FLOOD WATCH THROUGH TUESDAY MORNING FOR TNZ076-096-097. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Sep 17, 1:08 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 108 PM CDT MON SEP 17 2012 ALZ001>010-016-TNZ076-096-097-181030- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 108 PM CDT MON SEP 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE INTO THE NIGHT. RAINFALL WILL BE HEAVY AT TIMES...AND BRIEF GUSTY WINDS COULD OCCUR WITH STRONGER SHOWERS AND STORMS. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY...WITH SOME LOCATIONS RECEIVING 4 TO 5 INCHES. IF HEAVY RAIN FALLS IN A SHORT ENOUGH TIME PERIOD...BRIEF FLASH FLOODING COULD OCCUR...ESPECIALLY IN POOR DRAINAGE LOCATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL END TUESDAY MORNING AS A STRONG COLD FRONT MOVES ACROSS THE REGION. SOME PONDING OF WATER WILL OCCUR ON AREAS ROADWAYS EARLY IN THE DAY...ESPECIALLY IN POOR DRAINAGE LOCATIONS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Sep 17, 2:57 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
257 PM CDT MON SEP 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 1 ENE FLORENCE 34.80N 87.66W
09/17/2012 LAUDERDALE AL EMERGENCY MNGR
COMMERCE STREET CLOSED DUE TO HIGH WATER.
&&
KWEBERLocal storm report, Sep 17, 3:47 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
347 PM CDT MON SEP 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM FLASH FLOOD 5 SSW FLORENCE 34.73N 87.70W
09/17/2012 COLBERT AL EMERGENCY MNGR
CAVE STREET WAS CLOSED DUE TO HIGH WATER.
&&
KWEBERLocal storm report, Sep 17, 4:03 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
403 PM CDT MON SEP 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM FLASH FLOOD 3 S FLORENCE 34.76N 87.67W
09/17/2012 COLBERT AL BROADCAST MEDIA
AT LEAST 3 FEET OF WATER ESTIMATED OVER LOCATIONS NEAR
WOODWARD AVENUE NEAR THE PIZZA HUT.
&&
KWEBERLocal storm report, Sep 17, 4:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
405 PM CDT MON SEP 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HEAVY RAIN 4 SW THREET 34.91N 87.88W
09/17/2012 M4.25 INCH LAUDERDALE AL COCORAHS
4.25 INCHES OF RAINFALL WAS MEASURED IN 13 HOURS.
&&
KWEBERLocal storm report, Sep 17, 4:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
412 PM CDT MON SEP 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FLASH FLOOD 4 S FLORENCE 34.75N 87.67W
09/17/2012 COLBERT AL EMERGENCY MNGR
FIVE FEET OF WATER WAS COVERING PORTIONS OF THE SOUTHGATE
MALL PARKING LOT. ONE CAR AT THIS LOCATION WAS ALMOST
COMPLETLY SUBMERGED.
&&
KWEBERThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 10:20 AM CDT | Special Weather Statement | HUN | Colbert, Lauderdale | 70 min |
| Sep 17, 11:50 AM CDT | Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 22 hr |
| Sep 17, 2:16 PM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 5 hr |
Nearby
Flash Flood Warnings in Alabama, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.